Kansas, 2009

Hail in Kansas, June 23, 2009

June 23, 2009 · NWS GLD · 1 event in 1 county or zone

Thunderstorms developed across northwest Kansas during the afternoon, resulting in one hail report in Rawlins county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms developed across northwest Kansas during the afternoon, resulting in one hail report in Rawlins county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 23, 2:27 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 23, 2:27 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
227 PM MDT TUE JUN 23 2009

.DISCUSSION...
227 PM MDT TUE JUN 23 2009

FORECAST PROBLEMS WILL BE CHANCES OF PRECIPITATION THROUGH THE
PERIOD...AND HOW MUCH OF A COOL DOWN AFTER OUR HOT SPELL. SATELLITE
SHOWING ONLY SUBTLE CHANGES TO THE FLOW OVER THE LAST 24 HOURS. FLOW
HAS FLATTENED ACROSS THE PACIFIC WITH THE EXCEPTION OF THE CUTOFF
LOW OFF THE WEST COAST. UPPER RIDGE CONTINUES TO MOVE WESTWARD AND
AMPLIFIES AS UPPER SYSTEM ALONG THE EAST COAST CONTINUES TO REMAIN
STATIONARY AND AMPLIFY. MID LEVEL MOISTURE PLUME HAS EXPANDED AND
NOW COVER THE ENTIRE AREA. A FEW BOUNDARIES HAVE SETTLED OVER AND
NEAR THE AREA.

THERE WERE NO PROBLEMS WITH JET INITIALIZATION. AT MID LEVELS...THE
ECMWF INITIALLY WAS THE ONLY MODEL BESIDES THE RUC TO CAPTURE THE
UPPER LOW ALONG THE WEST COAST. HOWEVER...BY 18Z THE GFS AND ECMWF
WERE DOING A LITTLE BETTER THAN THE UKMET. ALSO ON THE MID LEVEL
RIDGE CENTER...THE GFS/ECMWF WERE ALSO DOING SLIGHTLY BETTER THAN
THE UKMET. OVERALL THE SAME TRENDS APPEAR AS WELL. HOWEVER...MODELS
LOOK TO BE UNDERDOING THE MOISTURE PLUME OVER THE AREA.

AT LOW LEVELS...THE MODELS DID NOT GET THE SURFACE BOUNDARY FAR
ENOUGH SOUTH THROUGH 18Z. OVERALL THE NAM FOLLOWED BY THE ECMWF WAS
DOING WELL. MODELS WERE NOT COOL ENOUGH OVER CENTRAL NEBRASKA.
OVERALL THE ECMWF/UKMET WAS DOING SLIGHTLY BETTER THAN THE OTHER
MODELS. WILL CONTINUE TO USE A BLEND OF MODELS WITH PERSISTANCE AND
RECENT TRENDS/BIASES BASED ON MODELS NOT BEING TOO FAR APART.

TONIGHT/WEDNESDAY...SYNOPTIC BOUNDARY POSSIBLY REINFORCED BY OUTFLOW
FROM MCS THAT MOVED ACROSS NEBRASKA HAD PUSHED INTO THE FORECAST
AREA BY THIS MORNING. QUESTION EARLIER TODAY WAS HOW FAR IF AT ALL
THESE BOUNDARIES WOULD MIX OUT COMPLETELY OR MOVE NORTH. AT THIS
TIME...SOUTHERLY WINDS AND WARMER AIR HAVE PUSHED NORTH WITH THE
BOUNDARY AND CONVERGENCE NEAR THE NORTHWEST CORNER. MID LEVEL
MOISTURE HAS IMPROVED FROM YESTERDAY. THE STORMS THAT FIRED YESTERDAY
WERE ALONG AN OLD BOUNDARY AND IN THE MOISTURE PLUME.

SINCE BOUNDARY LOOKS TO BE FURTHER SOUTH AND UNDERNEATH MOISTURE
PLUME AND BASED ON CURRENT CU DEVELOPMENT/RADAR TRENDS/LIGHTNING...
AM GOING TO HAVE TO EXPAND AND INCREASE POPS WITH THE NORTHWEST
HAVING THE HIGHEST. DURING THE DAY...FRONT AND SHORTWAVE TROUGH
MOVE INTO THE NORTWHEST HALF. SO SLIGHT CHANCE TO CHANCE LOOK GOOD.
WILL RUN THE SAME TREND ON MAXES WITH THE COOLER IN THE NORTHWEST
AND WARMEST IN THE SOUTHEAST.

WEDNESDAY NIGHT/THURSDAY...FRONT CONTINUES TO SAG SLOWLY SOUTH WITH
SHORTWAVE TROUGH MOVING THROUGH. WILL CONTINUE TO PUT HIGHEST POPS
IN THE NORTHWEST HALF. FOR THE DAY...RIDGE AND RATHER WARM MID
LEVEL TEMPERATURES WILL BE OVER THE AREA. AGAIN MAIN QUESTION AT THE
SURFACE IS HOW FAR NORTH THE OVERNIGHT BOUNDARY WILL MOVE NORTH.
AGAIN IT LOOKS LIKE IT IS OVER OR CLOSE TO THE NORTHWEST HALF WITH
MOISTURE PLUME AND WEAK SHORTWAVE TROUGH MOVING THROUGH. WILL PLAY
PERSISTANCE AND GIVE HIGHEST POPS IN THE NORTHWEST HALF. WILL ALSO
GO WITH THE SAME TREND ON TEMPERATURES.

THURSDAY NIGHT/FRIDAY...CONVECTION THAT DEVELOPS DURING THE
AFTERNOON WILL ONCE AGAIN MAINLY AFFECT THE NORTHWEST HALF. FOR
FRIDAY...THE BEGINNING OF THE PRECIPITATION SHOULD BEGIN DURING THE
AFTERNOON IN THE WEST AND THEN BECOME MORE WIDESPREAD FRIDAY NIGHT.
WITH INITAL BOUNDARY ENTERING THE NORTHWEST PORTION OF THE AREA IN
THE AFTERNOON AND ALSO CONVECTION BEGINNING...WILL HAVE THE COOLEST
MAXES IN THE NORTHWEST AND WARMEST IN THE SOUTHEAST WHERE NEAR 100
DEGREES WILL BE POSSIBLE.

FRIDAY NIGHT THROUGH TUESDAY...BIG DIFFERENCES IN MODEL OUTPUT. PER
SATELLITE...CONSISTENCY/LATEST TRENDS...AND NATIONAL GUIDANCE...WILL
BE BASING/ADJUSTING FORECAST ON LATEST ECMWF/HPC BLENDED GUIDANCE.
OTHER MODEL OUTPUT SUPPORTS THE ECMWF WITH THE GFS AN OUTLIER.
DESPITE THEIR DIFFERENCES...BOTH THE LATEST GFS AND ECMWF SHOW
SIMILAR TRENDS TOWARD HIGHER HEIGHTS/MORE AMPLIFICATION AND SLOWER
PROGRESSION OF SYSTEMS.

HAVING SAID THAT...THE ECMWF IS PAINTING A WET FRIDAY NIGHT INTO
SUNDAY NIGHT. OUR AREA STAYS ON WEST/NORTHWEST EDGE OF UPPER HIGH
WITH THE ECMWF PERFECTLY DEPICTING THE MID LEVEL MOISTURE PLUME ON
TOP OF US...VERY SIMILAR TO TODAY. ALSO WILL BE IN A POST FRONTAL
AND UPSLOPE AIR MASS. AT THIS SAME WILL HAVE PERIODIC SHORTWAVE
TROUGHS COMING ACROSS. SO NOW HAVE CHANCE POPS THROUGH THIS PERIOD.
A LITTLE MORE UNCERTAIN MONDAY INTO TUESDAY. LOOKS LIKE WE GET SOME
RIDGING BUT STILL POSSIBLE FOR TROUGHS TO COME THROUGH WITH WHAT
WILL BE A WET LOW LEVEL AIR MASS. KEPT SLIGHT CHANCE IN DURING THIS
TIME. ALSO TENDED TO GO COOLER THAN THE MEX GUIDANCE.

THANKS TO ALL FOR COLLABORATION.

BULLER
&&
.AVIATION...
1210 PM MDT TUE JUN 23 2009

VFR IS EXPECTED TO PREVAIL AT BOTH KGLD AND KMCK THROUGH THE 24 HOUR
PERIOD. WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL
BE POSSIBLE ALONG A DIFFUSE STATIONARY FRONT WITH ISOLATED
THUNDERSTORM ACTIVITY POSSIBLE EAST OF THIS FRONT THROUGH THE
EVENING HOURS. A TRANSIENT PERIOD OF MVFR IN LOW CIGS/VSBY WILL BE
POSSIBLE THROUGH 04-06Z BEFORE THUNDERSTORM ACTIVITY DIMINISHES.

&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&
Hazardous weather outlook, Jun 23, 10:40 AM CST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT TUE JUN 23 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1040 AM MDT TUE JUN 23 2009 /1140 AM CDT TUE JUN 23 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND
EVENING MAINLY NORTH OF A LINE FROM KIT CARSON COLORADO TO PALISADE
NEBRASKA. AN ISOLATED SEVERE THUNDERSTORM WITH DAMAGING WINDS AND
LARGE HAIL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL REMAIN POSSIBLE EACH EVENING THROUGH THE WEEKEND
WITH THE BEST CHANCES OCCURRING FRIDAY THROUGH SUNDAY AS AN UPPER
DISTURBANCE AND ITS ASSOCIATED SURFACE FRONT MOVE ACROSS THE
CENTRAL HIGH PLAINS. ANY OF THESE EVENTS WILL BRING THE POTENTIAL
FOR DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jun 23, 4:25 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
425 PM MDT TUE JUN 23 2009

KSZ001-002-232300-
CHEYENNE-RAWLINS-
525 PM CDT TUE JUN 23 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS AND CHEYENNE
COUNTY IN NORTHWEST KANSAS...

AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MCDONALD...AND MOVING NORTH AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

FOLTZ

The radar

The Goodland radar (KGLD), 56 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Rawlins

When
June 23, 4:35 PM CST
Where
Rawlins County, 1 mi NE of Mc Donald
Measured
0.88 in hail
Reported by
Public
Coordinates
39.790, -101.357

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169921.